|| Checking for direct PDF access through Ovid
Cutaneous eruptions are among the most common adverse drug reactions and may often represent a challenging diagnostic problem. This review focuses on histopathological and immunohistochemical findings of drug-induced maculo-papular exanthems and discusses the value of skin biopsies and consequent histopathological examination in the diagnosis of these reactions.Data from immunohistological studies indicate that CD4+ T cells expressing cytotoxic granule proteins such as perforin and granzyme B are critically involved in the pathogenesis and contribute to the generation of typical histopathological features of drug-induced maculo-papular exanthems, i.e. an interface dermatitis with vacuolar alteration and some apoptotic basal keratinocytes. In addition, an upregulation of both type 1 (i.e. IFN-γ, TNF-α) and type 2 (i.e. IL-5) cytokines has been reported. IL-5 together with other chemokines (i.e. eotaxin/CCL-11) provides an explanation for tissue eosinophilia, which may be suggestive of a drug eruption if present.There are no absolute histological or immunohistological criteria for the diagnosis of drug-induced maculo-papular exanthems and even if the observed histological changes are compatible with a drug-induced eruption, biopsy may not definitely exclude alternative causes since there is considerable overlap with features seen in other entities. In mild cases with no severe signs or symptoms and a clear temporal relationship, clinical information and the morphologic pattern of skin lesions are often sufficient for diagnosis. However, in complex and severe cases or when the precise morphology is unclear, histopathological findings may provide some clues and assist in reaching a correct diagnosis.